Hail, Schoolcraft
- When
- May 17, 1:00 PM EST to 1:02 PM EST
- Where
- Schoolcraft County, Gulliver
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -86.020
A severe thunderstorm dropped large hail over Schoolcraft County on the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A severe thunderstorm dropped large hail over Schoolcraft County on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 17, 12:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MARQUETTE MI 145 PM EDT SAT MAY 17 2008 UPDATED FOR 18Z AVIATION DISCUSSION .UPDATE... A SMALL BAND OF SHRA THAT HAS PRODUCED PEA-SIZED HAIL SUPPORTED BY A WEAK SHORTWAVE TROUGH IN NW FLOW AROUND THE NRN ONTARIO MID LEVEL LOW...SHOULD EXIT SRN UPPER MI BY AROUND 17Z. SOME ISOLATED CG LIGHTNING STRIKES HAVE ALSO BEEN OBSERVED ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY. THE SHOWERS WERE RELATIVELY SHALLOW WITH ECHO TOPS MAINLY AOB 20K FT. IN ADDITION TO SCT -SHRA IN THE GOING FCST...MENTION OF ISOLATED TSRA WAS ADDED FOR COUNTIES OF UPPER MI ADJOINING THE WI BORDER WHERE THE GREATEST INSTABILITY IS EXPECTED. STEEP MID LEVEL LAPSE RATES IN THE 7.5 TO 8.0 C/KM RANGE AND MODIFIED SOUNDINGS WITH SURFACE TEMPS IN THE MID 60S AND DEWPOINTS IN THE MID 30S GIVE MLCAPE VALUES IN THE 300-500 J/KG RANGE. WITH LOW WET-BULB ZERO HEIGHTS NEAR 4K-5K FT...SMALL HAIL COULD ACCOMPANY THE SHOWERS. HAIL SIZED JUST BLO SVR LIMITS (3/4 INCH) MAY BE POSSIBLE WITH LCL STRONGER SHOWERS/TSRA. .SYNOPSIS... WV IMAGERY AND RUC ANALYSIS SHOWS NW MID/UPPER LEVEL FLOW THROUGH THE UPR GREAT LAKES BTWN A TROUGH OVER HUDSON BAY AND A RIDGE OVER WRN NOAM. A VIGOROUS SHORTWAVE TROUGH WAS MOVING THROUGH UPR MI EARLY THIS MORNING. THE MAIN AREA OF SHOWERS ASSOCIATED WITH THE SHORTWAVE AND SFC COLD FRONT HAVE MOVED EAST OF THE FCST AREA. ANOTHER WEAKER PIECE OF SHORTWAVE ENERGY IS RESPONSIBLE FOR THE SCATTERED SHOWERS LINGERING OVER THE WRN FCST AREA. DISCUSSION... WEAK SHORTWAVES MOVING THROUGH THE MID LEVEL NW FLOW...DIURNAL HEATING/INSTABILITY ALONG WITH STEEP 700-500 MB LAPSE RATES NEAR 7.5 C/KM WILL BE FAVORABLE FOR SCT SHRA...ESPECIALLY IN THE AFTERNOON. AREAS DOWNWIND FROM LAKE SUPERIOR WILL BE STABILIZED BY COOLER MARINE AIR. KEPT CLOSE TO BLEND OF GFS AND NAM MOS GUIDANCE FOR HIGH TEMPS. A SHORTWAVE MOVING DOWN FROM NRN MANITOBA THIS EVENING MAY SUSTAIN SCATTERED SHOWERS ESPECIALLY NEAR THE WI BORDER...WHILE A ANOTHER SHORTWAVE LOBE WRAPPING BACK AROUND THE CLOSED LOW COULD BRING ANOTHER BATCH OF SCATTERED SHOWERS LATE TONIGHT INTO SUNDAY TO THE ERN COUNTIES OF THE CWFA. LOOK FOR ISOLATED SHOWERS TO TAPER OFF OVER THE ERN COUNTIES SUN EVENING. PARTIAL CLEARING OVER THE WRN INTERIOR AND RADIATIONAL COOLING COULD LEAD TO AREAS OF FROST LATE SUN NIGHT...ESPECIALLY FOR SHELTERED COLD SPOT LOCATIONS. MODELS HAVE TRENDED SLOWER AND FARTHER SOUTH WITH SHORTWAVE MOVING IN LATE MON/MON NIGHT. THUS...WILL KEEP DRY FCST GOING FOR MON AND TRIM BACK SLIGHT CHC POPS MON NIGHT FOR JUST WRN AND CENTRAL COUNTIES. && .AVIATION (FOR THE 18Z TAF ISSUANCE)... VFR CONDITIONS ARE EXPECTED EVEN THOUGH SOME DIURNAL SHOWERS MAY MOVE THROUGH THIS AFTERNOON AND EVENING. A BRIEF PERIOD OF MVFR VSBY MAY BE POSSIBLE IF A STRONGER SHOWER DEVELOPS. GUSTY NORTHWEST WINDS ARE EXPECTED AT KCMX INTO SUNDAY. GREATER INLAND COOLING AT KSAW WILL ALLOW WINDS TO DIMINISH TIL HEATING INCREASES AGAIN SUN MORNING. && .MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)... WINDS OVER LAKE SUPERIOR WILL STAY BLO 30 KNOTS TODAY AS WIND GRADIENT NOT AS TIGHT AS PREVIOUS EXPECTED. ON THE WEST SIDE OF THE LOW ON SUNDAY...COOLER AIR WILL ALLOW PART OF THE LOW LEVEL JET TO MIX DOWN MAINLY OVER THE EASTERN LAKE. AN OCCASIONAL GUST TO 35 KNOTS WILL BE POSSIBLE THERE. ON MONDAY WINDS WILL SHIFT SOUTH AS THE NEXT SYSTEM APPROACHES THE LAKE...BRINGING WARMER AND MORE STABLE AIR TO THE LAKE. WINDS SHOULD STAY LESS THAN 25 KNOTS. AFTER THE LOW MOVES THROUGH ON TUESDAY THE WINDS WILL VEER NORTHWEST AGAIN. GRADIENTS SHOULD REMAIN WEAK ENOUGH TO LIMIT WINDS TO 20 KNOTS OR LESS. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN...NONE. LAKE SUPERIOR...NONE. LAKE MICHIGAN...NONE. && UPDATE...JLB SYNOPSIS/DISCUSSION...VOSS AVIATION...JLB MARINE...DLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1159 AM EDT SAT MAY 17 2008 MIZ001>007-009>014-084-085-181200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 1159 AM EDT SAT MAY 17 2008 /1059 AM CDT SAT MAY 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN UPPER MICHIGAN TODAY... MAINLY NEAR THE WISCONSIN BORDER. THE THUNDERSTORMS MAY PRODUCE SMALL HAIL UP TO A HALF INCH ALONG WITH BRIEF GUSTY WINDS TO 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LSZ162-240>251-263>267-181200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 1159 AM EDT SAT MAY 17 2008 /1059 AM CDT SAT MAY 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...REST OF TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-250-181200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 1159 AM EDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 136 PM EDT SAT MAY 17 2008 MIZ013-014-171800- DELTA-SOUTHERN SCHOOLCRAFT- 136 PM EDT SAT MAY 17 2008 ...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL 200 PM EDT... AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF MANISTIQUE. THIS STORM WAS MOVING SOUTHEAST AT 37 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH HAVE ALREADY BEEN REPORTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... COOKS. INDIAN LAKE STATE PARK. MANISTIQUE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TG
The Marquette radar (KMQT), 133 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99265.